Approximation of the Maxwell eigenvalue problem in a least-squares setting[Formula presented]

Fleurianne Bertrand, Daniele Boffi, Lucia Gastaldi

Research output: Contribution to journalArticlepeer-review


We discuss the approximation of the eigensolutions associated with the Maxwell eigenvalue problem in the framework of least-squares finite elements. We write the Maxwell curl curl equation as a system of two first order equations and design a novel least-squares formulation whose minimum is attained at the solution of the system. The eigensolutions are then approximated by considering the eigenmodes of the underlying solution operator. We study the convergence of the finite element approximation and we show several numerical tests confirming that the method provides optimally convergent results when edge elements are used. It turns out that nodal elements can be successfully employed for the approximation of our problem also in the presence of singular solutions.
Original languageEnglish (US)
Pages (from-to)302-312
Number of pages11
JournalComputers and Mathematics with Applications
StatePublished - Sep 6 2023

ASJC Scopus subject areas

  • Modeling and Simulation
  • Computational Theory and Mathematics
  • Computational Mathematics


Dive into the research topics of 'Approximation of the Maxwell eigenvalue problem in a least-squares setting[Formula presented]'. Together they form a unique fingerprint.

Cite this